Emaree Cobb, BS1, Agazi Gebreselassie, MD2
1Howard University College of Medicine, Lawrenceville, GA; 2Howard University Hospital, Washington, DC
Introduction: Foreign body obstruction in the elderly is usually due to an identifiable underlying cause such as psychiatric disease, substance-intoxification, secondary gain, or accidental food related event. Most esophageal obstructions are asymptomatic and usually result in the passage of the foreign body. However, some patients may present with acute onset dysphagia, choking, hypersalivation, blood-tinged saliva, regurgitation, and wheezing. Rarely, foreign body impaction occurs as a complication of pill ingestion. In the cases where a foreign body has been identified in the esophagus endoscopic intervention is indicated in only one out of five cases. This is a rare case of esophageal obstruction due to pill ingestion that resulted in endoscopic intervention.
Case Description/Methods: Patient is an 80 year old male with a medical history of HTN, atrial fib/flutter, and history of throat cancer in 2003 s/p chemo and radiation who presented to the ED after he felt a "tablet stuck in his throat". He is unable to swallow saliva, with frequent spitting of blood. He had intermittent difficulty swallowing solid food prior to admission. Patient had an esophagram done previously in 2013 which showed slight narrowing of the esophagus at C7(Fig1.1 & 1.2). EGD was done which revealed a whitish foreign body in the upper esophagus which was subsequently removed(Fig1.3), and patient was then able to swallow.
Discussion: Pill-induced esophageal obstruction is a rare but serious cause of obstruction. Patients presenting similarly to this case with dysphagia, hypersalivation, blood-tinged salvia, and regurgitation should have thorough history taken to elicit any previous pill ingestion. Prolonged time to diagnosis will lead to delayed intervention, and increased risk of pill-induced esophagitis. Women and elderly are at an increased risk due to higher medicine usage, and decreased saliva production and motility in the elderly. Additionally, radiation therapy to the head and neck greatly impacts swallowing, and is exacerbated by chemotherapy. In cases with elderly patients small pills and liquid formula should be considered to prevent pill impaction. The prolonged transit or stasis of a pill increases the interaction between the pill and the esophageal mucosa causing esophagitis. Pill induced esophagitis will produce ulcers, and presents with dysphagia, difficult swallowing, and odynophagia. sIncreased ability to recognize these patients will lead to more expedient intervention and reduce risks for complications.
Citation: Emaree Cobb, BS; Agazi Gebreselassie, MD. P1221 - ESOPHAGEAL OBSTRUCTION FROM A "COUGH PILL:" CASE REPORT. Program No. P1221. ACG 2019 Annual Scientific Meeting Abstracts. San Antonio, Texas: American College of Gastroenterology.